Florida, 2009High Surf in Florida, August 22, 2009
August 22, 2009 · NWS MLB · 5 events in 5 counties and zones
As major Hurricane Bill moved north over the Atlantic, paralleling the Florida coast approximately 900 miles offshore, rough surf occurred along the east central Florida beaches. Long period swells began increasing at the beaches late Friday, August 21, with breaking surf peaking at 5 to 6 feet during the morning and afternoon of Saturday August 22.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As major Hurricane Bill moved north over the Atlantic, paralleling the Florida coast approximately 900 miles offshore, rough surf occurred along the east central Florida beaches. Long period swells began increasing at the beaches late Friday, August 21, with breaking surf peaking at 5 to 6 feet during the morning and afternoon of Saturday August 22. One person drowned while body-boarding in the rough surf in Volusia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 22, 3:08 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 22, 3:08 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT SAT AUG 22 2009
...SWELLS FROM POWERFUL HURRICANE BILL WILL MAKE FOR HAZARDOUS BEACH
CONDITIONS AND BOATING NEAR INLETS THIS WEEKEND...
.DISCUSSION...
TODAY/TONIGHT...A STRONG UPPER TROUGH FROM THE GREAT LAKES THROUGH
ARKLATECH REGION WILL CONTINUE TO PUSH A FRONTAL BOUNDARY TOWARD THE
EAST COAST TODAY WITH THE SOUTHERN EDGE SWINGING INTO THE FL
PENINSULA BY THIS EVENING.
HAZARDOUS BEACH AND BOATING CONDITIONS WILL CONTINUE AS SWELLS FROM
DISTANT HURRICANE BILL TREK TOWARD THE EAST COAST. THE RIP CURRENT
DANGER WILL BE EXTREME TODAY DUE TO THE LONG PERIOD SWELL.
DEEP MOISTURE POOL ALONG AND AHEAD OF THE SFC BOUNDARY ALONG WITH A
VORT MAX SWINGING THROUGH WILL BUMP AFTERNOON POPS INTO THE 60-70%
RANGE FROM BREVARD-OSCEOLA COUNTY NORTH...AND 40-50% SOUTHWARDS FOR
AREAS THAT WILL BE A LITTLE FURTHER AWAY FROM THE FRONTAL BOUNDARY.
THE ONE FACTOR TO WATCH WILL BE MID AND HIGH CLOUDS CURRENTLY OVER
NORTH FL...AND ANY CLOUDINESS THAT PUSHES IN ASSOCIATED WITH THE
ISOLD CONVECTION OVER THE GULF AND BIG BEND MOVING ACROSS THE AREA
THIS MORNING AND LIMITING DAYTIME HEATING.
OTHERWISE...ACTIVITY LOOKS TO GET GOING ACROSS THE WESTERN PORTIONS
OF THE AREA BY MID-MORNING AS CURRENT ACTIVITY OVER THE GULF IS
ADVECTED EASTWARDS AND ENHANCED BY MID-MORNING HEATING. STEERING
FLOW WILL VEER MORE WEST/SOUTHWEST THROUGH THE DAY ALLOWING
AFTERNOON AND EVENING STORMS TO PILE UP ALONG THE EAST COAST AND
MOVE OFFSHORE LATE IN THE DAY. THE THREATS WITH THE ACTIVITY WILL
CONTINUE TO BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL. ACTIVITY IS EXPECTED TO LINGER THROUGH LATE
NIGHT FROM LINGERING BOUNDARY INTERACTIONS AND ANOTHER VORT MAX
ROTATES THROUGH THE AREA.
SUN-MON...PRECIP CHANCES REMAIN A LITTLE ENHANCED IN THIS TIME
FRAME. ON SUNDAY...POPS MAINLY HIGHER ACROSS THE NORTH DUE TO
LINGERING HIGHER PWATS NEAR DIMINISHING TROF. THIS FEATURE
DIMINISHES BY MON AND POPS NOT QUITE AS HIGH BUT PWATS STILL A BIT
ENHANCED FROM A WEAK WAVE PASSING SE-NW. TEMPS GENERALLY REACHING
LOWER 90S INTERIOR AND UPPER 80S AT THE COAST. LONG PERIOD SWELL
HEIGHTS WILL QUICKLY DIMINISH AS SUNDAY WEARS ON...BUT BEACHGOERS
WILL NEED TO KEEP ALERT SINCE THE RIP DANGER WILL REMAIN QUITE HIGH
DUE TO THE LONG SWELL PERIOD.
TUE-FRI...A LOWERING OF POPS EXPECTED HEADING INTO THE MID WEEK AS
EC FL BECOMES UNDER THE INFLUENCE OF PERIPHERAL DRYING/SUBSIDENCE TO
THE WEST OF AN EASTERLY WAVE MOVING OVER THE ATLANTIC. HAVE NUDGED
POPS DOWN A BIT MID WEEK. MED RANGE MODELS LIFT THIS WAVE NORTH OVER
THE ATLANTIC LATE WEEK WITH EC FL REMAINING IN ONSHORE FLOW MID TO
LATE WEEK.
&&
.AVIATION...PATCHY MVFR FOG AREA-WIDE...THOUGH MAINLY FOR INTERIOR
AIRPORTS THROUGH 13Z. ISOLD SHRA/TSRA MOVING INTO WESTERN LOCATIONS
AFTER 14Z. FRONTAL BOUNDARY MOVING INTO THE REGION WILL BRING
SCT-NMRS TSRA DEVELOPING AREA-WIDE AFTER 17Z. HIGHEST COVERAGE WILL
BE NORTH AND WEST OF KMLB. STRONGEST STORMS MAY CONTAIN G35KT THIS
AFTERNOON.
&&
.MARINE...TODAY/TONIGHT...HAZARDOUS BOATING CONDITIONS TODAY AS
SWELLS FROM DISTANT HURRICANE BILL CONTINUE TO INCREASE OVER THE
WATERS. LONG PERIODS WILL MEAN THE GREATEST THREAT WILL BE TO
BOATERS ANCHORED AT PIERS AS WELL AS THOSE TRAVERSING INLETS. IN
ADDITION...STEERING FLOW ALOFT BECOMING MORE SW-W WILL MEAN A FEW
STORMS MAY MOVE OFFSHORE THIS AFTERNOON AND EVENING.
CURRENT OBS AT BUOY 41009 CONTINUE TO SHOW A DOMINANT WAVE PERIOD AT
AROUND 17 SEC...WITH SWELLS RUNNING 4-5FT. SEAS ARE EXPECTED TO
CONTINUE TO BUILD THROUGH THE AFTERNOON...PEAKING AT 5-7 FT NEAR
SHORE AND 7-10 FT OFFSHORE TONIGHT.
INCREASING LONG PERIOD SWELLS WILL MEAN THE THREAT FOR RIP CURRENTS
WILL BY EXTREME TODAY. A SCA FOR SEAS REMAINS IN PLACE THROUGH
SUNDAY AFTERNOON. HIGH SURF ADVISORY ISSUANCE STILL LOOKS MARGINAL
AS SEAS ARE EXPECTED TO PEAK AT AROUND 8 FT AT BUOY 41009...THOUGH
SURF WILL DEFINITELY BE ROUGH AND HAZARDOUS TODAY.
SUN-WED...SEA HEIGHTS WILL DECREASE SUNDAY BUT THE RIP CURRENT
THREAT WILL REMAIN HIGH DUE TO THE THE LONG SWELL PERIOD.
ANTICIPATE SCA HEADLINES CAN BE GRADUALLY SCALED BACK TO CAUTION
NEARSHORE BY SUNDAY MORNING AND OFFSHORE WATERS IN THE AFTERNOON.
SEAS WILL GRADUALLY DECLINE FURTHER MON/TUE WITH IMPROVED BOATING
CONDITIONS DURING THE EARLY WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 88 73 89 74 / 70 30 50 20
MCO 90 74 90 75 / 70 30 50 20
MLB 89 73 90 75 / 60 30 50 20
VRB 90 72 91 74 / 40 30 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM THIS MORNING
TO 8 AM EDT SUNDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT SUNDAY
FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...MOSES
LONG TERM....GLITTOHazardous weather outlook, Aug 22, 3:29 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
429 AM EDT SAT AUG 22 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
429 AM EDT SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
FRONTAL BOUNDARY MOVING INTO FLORIDA WILL BRING NUMEROUS LIGHTNING
STORMS ACROSS EAST CENTRAL FLORIDA THROUGH THIS EVENING. THE
HIGHEST COVERAGE OF STORMS WILL BE ACROSS NORTH...WHERE ADDITIONAL
MOISTURE AHEAD OF THE BOUNDARY WILL INCREASE THE PROBABILITY FOR
STORMS. SOUTHWEST STEERING FLOW WILL FOCUS STORMS TOWARDS THE
VOLUSIA COAST AND WATERS.
A FEW STRONG STORMS WITH GUSTY WINDS AROUND 40 MPH AND FREQUENT
LIGHTNING WILL BE POSSIBLE THIS AFTERNOON.
...COASTAL FLOOD IMPACT...
LARGE AND LONG PERIOD SWELLS MAY CAUSE MINOR BEACH EROSION NEAR
HIGH TIDE.
...RIP CURRENT IMPACT...
LARGE SWELLS FROM HURRICANE BILL IMPACTING THE COAST WILL CONTINUE
A HIGH RISK OF RIP CURRENTS AT AREA BEACHES THROUGH THIS EVENING.
STRONG RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE ENTERING
THE SURF. IF YOU DO CHOOSE TO GO INTO THE OCEAN...ALWAYS SWIM NEAR
A LIFE GUARD AND NEVER SWIM ALONE. IF IN DOUBT...DONT GO OUT
...MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS AFTERNOON STORMS COULD PRODUCE GUSTY WINDS OF 30-35 KNOTS
AND FREQUENT LIGHTNING. STEERING FLOW FROM THE SOUTHWEST OVER THE
NORTHERN AREAS COULD PUSH A FEW STORMS OFFSHORE LATE IN THE AFTERNOON.
...WIND AND SEA IMPACT...
LARGE SWELLS WILL CONTINUE TO BUILD THROUGH THIS AFTERNOON AND A
SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR SEAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
FRONTAL TROUGH WILL REMAIN ACROSS FLORIA THIS WEEKEND. THIS WILL
RESULT IN AFTERNOON LIGHTNING STORMS MOVING FROM WEST TO EAST
ACROSS THE AREA WITH THE HIGHEST COVERAGE NEAR THE EAST SIDE OF
THE PENINSULA. AFTERNOON STORMS SHOULD START TO FOCUS MORE TOWARDS
THE INTERIOR EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES
High Surf, Coastal Volusia County
- When
- August 22, 7:00 AM EST to 7:00 PM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
An Orlando man who was body-boarding in swells on Bethune Beach in New Smyrna Beach associated with distant Hurricane Bill, was battered by large waves as he ventured out further than his family into the pounding surf. He was then washed back towards shore unconscious and later pronounced dead at a local hospital.
High Surf, Brevard
- When
- August 22, 7:00 AM EST to 7:00 PM EST
- Where
- Brevard forecast zone
- Reported by
- Broadcast Media
Rough surf associated with distant Hurricane Bill pounded the local beaches.
High Surf, Indian River
- When
- August 22, 7:00 AM EST to 7:00 PM EST
- Where
- Indian River forecast zone
- Reported by
- Fire Department/Rescue
Rough surf associated with distant Hurricane Bill pounded the local beaches.
High Surf, St. Lucie
- When
- August 22, 7:00 AM EST to 7:00 PM EST
- Where
- St. Lucie forecast zone
- Reported by
- Fire Department/Rescue
Rough surf associated with distant Hurricane Bill pounded the local beaches.
High Surf, Martin
- When
- August 22, 7:00 AM EST to 7:00 PM EST
- Where
- Martin forecast zone
- Reported by
- Fire Department/Rescue
Rough surf associated with distant Hurricane Bill pounded the local beaches.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
- Flash Flooding in South Carolina, August 22, 2009$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183476, 183480, 183482, 183484, 183486.